Utah, 2023

Damaging Winds and High Wind in Utah, June 6 to 7, 2023

June 6 to 7, 2023 · NWS SLC · 22 events in 10 counties and zones

Thunderstorms brought rain and gusty outflow winds to portions of northern Utah.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Thunderstorms brought rain and gusty outflow winds to portions of northern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 6, 3:12 AM MST, 10 hours 3 minutes earlier.

Area forecast discussion, Jun 6, 3:12 AM MST, 10 hours 3 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
412 AM MDT Tue Jun 6 2023

.SYNOPSIS...Drier air will move into southwest Utah today as the
threat of showers and thunderstorms continues over the remainder
of the forecast area, with some marginally severe storms possible.
Southern Utah will remain on the dry side over the next several
days as daily showers and thunderstorms continue over northern
Utah and southwest Wyoming.

&&

.SHORT TERM (Through 12Z Thursday)...Low pressure remains centered
over the southern California coast this morning, putting Utah and
southwest Wyoming under a southerly flow aloft. This is allowing
drier air pooled over Arizona to spread northward into southwest
Utah while a relatively moist airmass remains over the remainder
of the forecast area.

Seeing just a few overnight showers focused along a boundary
coincident with the leading edge of the low. As the day goes on
the low will pivot, moving this boundary into northern Utah.
Though all but southwest Utah will see at least widely scattered
convection, best coverage will be for areas along and north of the
boundary. Favorable jet support will bring good upper level
divergence and despite marginal shear, there is some potential
for a bit of organized convection. Also, with the drier air
starting to move northward lower levels have dried out some,
giving the atmosphere an inverted-v profile that would indicate an
above average threat of gusty microburst winds this afternoon,
particularly over northwest Utah. As the low continues to pivot
and move farther east, the boundary is eventually expected to exit
the area tonight/early tomorrow, though would not be surprised to
see some convection continue over far northern Utah/southwest
Wyoming overnight.

For Wednesday, drier air will continue to spread northward,
limiting the threat of convection for the southwestern half to
two-thirds of the forecast area. However, the better dynamics on
the front edge of the low are expected to be focused over
southwest Wyoming and far northeastern Utah by Wednesday
afternoon, with at least some threat of strong to severe storms
continuing in that area for the afternoon and evening hours.

.LONG TERM (After 12Z Thursday)...Moving through the latter half
of the week, the closed low system centered over the SoCal region
will weaken and lift northward through the Great Basin region.
Relatively cooler temperatures associated with the core of this
system will help keep surface temperatures moderated while moisture
fills back into the eastern Great Basin region, allowing for more
expansive coverage of diurnally driven showers and thunderstorms
Thursday forward. Though temperatures will be more moderated, should
still see near climatological norms in the north and a touch below
normal in the south.

Heading into the weekend, ensemble guidance maintains solid
agreement on yet another closed low system developing over the
southern Great Basin/ SoCal region. Anomalous moisture (130-200% of
normal) will be confined west of the central mountain spine of Utah
through the California coastline, which is where we will see the
best support for diurnally driven showers and thunderstorms. That
said, there is still disagreement amongst ensembles in just how far
inland this upper low will progress by late this weekend/ early next
week, accounting for nearly 50% of the variance amongst models. This
means that the lower lying eastern valley areas in Utah are some of
the more uncertain for precipitation forecasts. For example, EPS and
Canadian ensemble mean PWAT anomalies over the eastern portions of
the forecast area suggest anywhere from 80-100% of normal values
while GEFS mean supports a much more bullish 130-160% of normal.
Again, the main driver in how dry or moist the eastern valley areas
get during this next cutoff system revolve around how far inland the
low progresses and/or how expansive the low becomes. For now, have
leaned more toward the EPS and Canadian means as this is where
roughly 70-75% of models are trending. However, there are still ~25%
of total ensemble members, mainly supported by ~70% of GEFS members,
that support a wetter eastern Utah.

Eventually, the low will phase with the northern stream and track
eastward which will inevitably increase moisture across the region
and bring support for more widespread showers and thunderstorms.
Until then, should expect coverage of convective showers to
gradually expand further south through the weekend. With this "cold"
core system, we're likely to see another round of subtle cooling
primarily across the western half of the area late in the weekend,
potentially bringing this area below normal as a whole.

&&

.AVIATION...KSLC...Light southerly drainage flow will continue
through the late morning, becoming a northerly upvalley flow after
~17Z. Shower and thunderstorm development is expected over the
surrounding terrain which will generate outflows that flip wind
directions after ~21Z. The most likely (~30-40% chance) wind
directions will be southeast, southwest, and east. There is a 40-45%
chance that storms move over the airfield, which will bring gusty
and erratic winds, potentially changing wind direction multiple
times within the hour. That said, mainly VFR conditions with CIGs
above 7kft AGL are expected.

.REST OF UTAH AND SOUTHWEST WYOMING...Mainly VFR conditions are
expected area-wide today with showers and thunderstorms favoring
northern and eastern Utah, as well as southwest Wyoming. Storms
will bring potential for gusty and erratic outflow winds in excess
of 35- 40kts, especially across northern Utah and southwest
Wyoming. Areas of heavy rain with isolated pockets of hail in
stronger storms will likely drop VIS below VFR thresholds.
Otherwise, VFR conditions are expected across the region with CIGs
remaining at, or above, 7kft AGL. For the southwestern portion of
Utah, modest southerly winds with gusts around 20-30kts are
expected from ~17-03Z with isolated showers and thunderstorms
mainly near KCDC and KBCE.

&&

.FIRE WEATHER...Low pressure currently centered over southern
California will move slowly eastward over the next few days,
keeping Utah under a southerly flow aloft that will allow some
drier air to move in from the south. Today all but southwest Utah
will see at least some afternoon and evening showers and
thunderstorms, with the best coverage along a boundary over
northern Utah. Strong gusty winds will be possible with any storms
that develop along with lightning. As the week continues, the
intrusion of drier air will keep coverage of showers and
thunderstorms limited at best over central and southern Utah as
the threat continues over northern Utah. Temperatures will stay
near seasonal normals over the next several days.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM/FIRE WEATHER...Traphagan
LONG TERM/AVIATION...Webber

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Special weather statement, Jun 6, 12:45 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
145 PM MDT Tue Jun 6 2023

UTZ101-115-062015-
Western Millard and Juab Counties UT-
Great Salt Lake Desert and Mountains UT-
145 PM MDT Tue Jun 6 2023

...A strong thunderstorm will impact portions of northeastern
Millard...central Juab and southeastern Tooele Counties through 215
PM MDT...

At 144 PM MDT, Doppler radar was tracking a strong thunderstorm 23
miles northwest of Delta, moving north at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Millard...central Juab and southeastern Tooele Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3955 11274 3955 11297 3987 11317 3996 11303
      3994 11280
TIME...MOT...LOC 1944Z 164DEG 27KT 3961 11287

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

STW
Special weather statement, Jun 6, 1:06 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
206 PM MDT Tue Jun 6 2023

UTZ110-112-WYZ021-062030-
Western Uinta Mountains UT-Wasatch Mountains I-80 North UT-
Southwest Wyoming WY-
206 PM MDT Tue Jun 6 2023

...A strong thunderstorm will impact portions of southeastern Rich...
northeastern Morgan...north central Summit and southwestern Uinta
Counties through 230 PM MDT...

At 206 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Evanston, moving north at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Evanston, Wahsatch and Castle Rock.

This includes Interstate 80 in Utah between mile markers 183 and 196.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4100 11098 4100 11116 4123 11126 4128 11107
      4124 11088
TIME...MOT...LOC 2006Z 178DEG 13KT 4103 11106

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

STW

The radar

The Salt Lake City radar (KMTX), 128 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 5 high wind. Local standard time, as filed.

Thunderstorm Wind, Tooele

When
June 6, 1:15 PM MST
Where
Tooele County, 2.52 mi ESE of (Dpg)michael Aaf Dug
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.160, -112.890

A wind gust of 60 mph was recorded at the White Sage mesonet site.

Thunderstorm Wind, Tooele

When
June 6, 1:35 PM MST
Where
Tooele County, 4.28 mi SSW of (Dpg)michael Aaf Dug
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.120, -112.950

A wind gust of 59 mph was recorded at the Camel Back Mountain mesonet site.

Thunderstorm Wind, Tooele

When
June 6, 1:55 PM MST
Where
Tooele County, 19.73 mi NW of (Dpg)michael Aaf Dug
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.340, -113.240

A wind gust of 61 mph was recorded at the Salt Flats mesonet site.

Thunderstorm Wind, Tooele

When
June 6, 2:10 PM MST
Where
Tooele County, 19.35 mi S of Barro
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.450, -113.470

A wind gust of 58 mph was recorded at the Wildcat Mountain mesonet site.

Thunderstorm Wind, Tooele

When
June 6, 2:41 PM MST
Where
Tooele County, 3.67 mi E of Arinosa
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
40.730, -113.580

A wind gust of 70 mph was recorded at the Arnosa mesonet site. Other wind gusts included 64 mph at the I-80 @ mp 29 site and 61 mph at the Wendover Port of Entry site.

Thunderstorm Wind, Tooele

When
June 6, 2:45 PM MST
Where
Tooele County, 4.04 mi NNE of Salduro
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.780, -113.830

A wind gust of 59 mph was recorded at the Bonneville Salt Flats mesonet site.

High Wind, Northern Wasatch Front

When
June 6, 3:00 PM MST
Where
Northern Wasatch Front forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.131, -112.012 (the zone’s center; the record gives no point)

A wind gust of 65 mph was recorded at the Fremont Island - Miller Hill mesonet site.

Thunderstorm Wind, Weber

When
June 6, 3:00 PM MST
Where
Weber County, 28.87 mi NNW of Saltair
Measured
56 kt (64 mph) estimated gust
Reported by
Mesonet
Coordinates
41.150, -112.330

A wind gust of 65 mph was recorded at the Fremont Island - Miller Hill mesonet site.

Thunderstorm Wind, Box Elder

When
June 6, 3:15 PM MST
Where
Box Elder County, 11.84 mi SSW of Saline
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.070, -112.590

A wind gust of 58 mph was recorded at the Hat Island mesonet site.

Thunderstorm Wind, Box Elder

When
June 6, 3:23 PM MST
Where
Box Elder County, 1.7 mi WNW of Newfoundland Siding
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
41.290, -113.410

A wind gust of 66 mph was recorded at the UR305 mesonet site.

Thunderstorm Wind, Box Elder

When
June 6, 3:49 PM MST
Where
Box Elder County, 2.49 mi WNW of Lucin
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
41.370, -113.960

A wind gust of 69 mph was recorded at the UR308 mesonet site.

High Wind, Wasatch Mountains I-80 North

When
June 6, 4:00 PM MST
Where
Wasatch Mountains I-80 North forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
41.220, -111.818 (the zone’s center; the record gives no point)

A wind gust of 62 mph was recorded at the SR-30 mesonet site.

Thunderstorm Wind, Cache

When
June 6, 4:40 PM MST
Where
Cache County, 2.06 mi W of Ballard Jct
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
41.780, -112.020

A wind gust of 62 mph was recorded at the SR-30 mesonet site.

Thunderstorm Wind, Box Elder

When
June 6, 4:42 PM MST
Where
Box Elder County, 16.79 mi ESE of Grouse Creek
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.610, -113.590

A wind gust of 60 mph was recorded at the Rosebud mesonet site.

Thunderstorm Wind, Box Elder

When
June 6, 5:30 PM MST
Where
Box Elder County, 8.68 mi SSE of Snowville
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
41.850, -112.670

A wind gust of 61 mph was recorded at the Hansel Valley mesonet site.

High Wind, Great Salt Lake Desert and Mountains

When
June 6, 8:00 PM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
40.689, -112.452 (the zone’s center; the record gives no point)

A wind gust of 70 mph was recorded at the Arnosa mesonet site. Other wind gusts included 64 mph at the I-80 @ mp 29 site and 61 mph at the Wendover Port of Entry site.

High Wind, Eastern Box Elder County

When
June 6, 8:00 PM MST
Where
Eastern Box Elder County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.521, -113.082 (the zone’s center; the record gives no point)

A wind gust of 58 mph was recorded at the I-15 at MP 369 mesonet site.

Thunderstorm Wind, Box Elder

When
June 6, 8:00 PM MST
Where
Box Elder County, 2.07 mi N of (Bmc)brigham City Ar
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.580, -112.070

A wind gust of 58 mph was recorded at the I-15 at MP 369 mesonet site.

High Wind, Western Juab/Millard Counties

When
June 7, 2:00 AM MST
Where
Western Juab/Millard Counties forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
39.389, -112.942 (the zone’s center; the record gives no point)

A wind gust of 61 mph was recorded by the Delta Municipal Airport AWOS.

Thunderstorm Wind, Millard

When
June 7, 2:00 AM MST
Where
Millard County, 0.53 mi E of (U24)delta Muni Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
39.380, -112.510

A wind gust of 61 mph was recorded at the Delta Municipal Airport AWOS.

Thunderstorm Wind, Cache

When
June 7, 3:00 PM MST
Where
Cache County, 2.76 mi S of Wellsville
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
41.610, -111.950

A wind gust of 61 mph was recorded at the Murray's Hill mesonet site.

Thunderstorm Wind, Cache

When
June 7, 3:50 PM MST
Where
Cache County, 2.06 mi W of Ballard Jct
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
41.780, -112.020

A wind gust of 61 mph was recorded at the SR-30 mesonet site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2023Every state in 2023This day in weather historyWarnings in Utah, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1196047, 1196048, 1196049, 1196051, 1196864, 1196055, 1111361, 1196865, 1196057, 1196058, 1196060, 1111362, 1196061, 1196062, 1196065, 1111359, 1111360, 1196866, 1111363, 1196868, 1196066, 1196067.